Actually breathing problems have occurred with many of our members during withdrawal.
Also, Benadryl is a standard treatment for many withdrawals and OTC Benadryl has been used successfully by many of our members. It contains diphenhydramine which is anxiolytic.
"During this visit one of the nurses actually commented "You shouldn't have any withdrawal symptoms from Duloxetine."
You are right, drs can be idiots. There are a number of FDA warnings about Cymbalta withdrawal. By the way the FDA has a black box warning about cold turkey withdrawal as it can cause seizures, suicidal thoughts, and many other serious complications. The FDA recommends bead counting to withdraw from Cymbalta.
"I guess my question is this, and maybe this forum isn't the appropriate place, but my general doctor doesn't think there are generally side effects to this medicine, a psychiatrist told me I could quit cold turkey with no issues, my current psychiatrist doesn't seem too "impressed" by cymbalta withdrawal, and ER nurses have told me there are no withdrawal symptoms, so I don't know who to ask."
This is definitely the right place to ask. I literally have a library of information on Cymbalta withdrawal research, manufacturer's statements, court cases, and medical research. It is a well known condition but since the FDA has issued its statements on the severity of Cymbalta withdrawal there has been no requirement to retrain drs. So the drs are operating in the dark.
The breathing problems typically subsided after 2 on 3 months for most members. It is a shame you went back up all the way to your full dose. Most of our members do bead counting. You open a capsule and count the beads inside(usually around 300). And then remove 1% of the beads a day until down to zero. This provides a slower smother withdrawal and not as severe symptoms as cold turkey. Considering you have been off for 1.5 months and only back on for 3 days I would consider counting your beads and taking say 10 mg a day. If that is not enough for relief you can always go up to 15 mg and so on until you find what minimum level brings relief. Then when stable bead count from there.
I am sure you are going to have question s so don't hesitate to ask or just come back and complain. We will look forward to your updates.
Well I did not exactly go back to my dose. The 9 month period was 60mgs and the subsequent period was 30mgs, with this last 3 day period being 20mgs. The thing surprising to me is that it seems only after having been off the drug for 6 weeks or so do the breathing problems come... I would think after 6 weeks it would be mostly out of my system. So perhaps it has some anxiolytic properties to me which are then removed at the 6 weekish marker and my anxiety returns?
I have do also have fibromyalgia, anxiety, depression and borderline personality disorder and have been suggested to have derealization/depersonalization and schizotypal disorders from other psychologists. Those are probably interfering in some way.
I do recall prior to having ever used duloxetine that I was having some panic and anxiety issues.. so I'm wondering if maybe my natural state is one in which I may suffer anxiety or panic attacks, resulting in the breathing difficulties.. So maybe it is actually helping with those, and only having gone off for an extended period of time causes them to return? That might explain the 6 weeks of normal breathing? But then I've read other people have had these issues.. So I'm not sure if it is the withdrawal or if it is my anxious self bereft of the aid in at least this one sense duloxetine was providing.
I feel so terrible all the time with my mental health and fibromyalgia issues and I've been through cymbalta withdrawal so much now that I'd rather not take it again. I am just very much wondering now if it isn't the case that it may have actually been helping with the panic, and not causing it via withdrawal. Any thoughts?
You have come to the right place for help. This is a horrible drug and the medical community can be extremely naive about its side effects.
While being on it has it's own set of aide effects, it is the withdrawal from it that had the worst side effects.
As for the not being able to breath, this one is new for me. My guess would be that brain zaps are involved. You said that your inability to breath triggered your panic and anxiety attacks. This may sound off but I think that the panic and anxiety caused the not being able to breath. I know it sounds odd but the common brain zaps can make you think one thing when it is actually the opposite.
We offer advice here and it is up to you to accept it. I suggest looking for a new therapist and primary care giver. I had to do this because my primary only wanted to raise my dose and not wean me off of it.
Our resident medically knowledge Fishinghat will chime in shortly. Please feel free to private message me if you have questions you wish not to be aired publicly. If I do not know the answer then I will find it.
Oddly enough the first time I got off (60mgs, 9 months) I had brain zaps for some time, but after having used 30mgs for 6 weeks I had no brain zaps.
It's such a tough spot because with the fibromyalgia I have all sorts of odd bodily perceptions, from muscle twitching to random tingling and numbness on any part of my body, to general fatigue...Which I find the duloxetine does actually help with. But then it causes my sleep to be completely erratic. Sort of paradoxical in that when I take duloxetine I am a bit less fatigued but I feel like I always need to sleep, and when I'm not on it I feel intense fatigue but not necessarily like I need to sleep.
Really unsure what to do. I have been to so many doctors and psychiatrists and they just don't seem to help me. I tell them absolutely antipsychotics DO NOT AGREE with me and they push them on me. I have psychological evaluations indicating borderline personality disorder as well as the agreement of multiple psychologists that I have it, yet my current psychiatrist says no, I don't (his citing that people with the disorder experience dissociation from reality--- of which I have also been "diagnosed" and have expressed to this very doctor multiple times!!!! I am so disappointed with how hard it is to find help for my issues.
Anyway that wasn't strictly relevant just venting I suppose...
I thank you both for your kind words and input